Antibiotics Turn My Daughter Into a Crazy, Whining Mess

Julie Ryan Evans

Little girl with pacifier
Photo by Julie Ryan Evans
My toddler daughter is currently on antibiotics to treat strep throat, and I'm currently about ready to offer her up to the highest bidder. Though if the bidders see her behavior lately, there won't be much bidding.

I kid, of course (mostly), because typically she is a sweet, sunny, sassy little thing who I love more than anything in the world. But get some antibiotics into my little princess, and the castle starts to crumble.

She is a whiny, crying mess. She shrieks with a scary, high-pitched wail I've never heard before while flailing her limbs. She has even tried to bite me. After an embarrassing outing today (I apologize if you were in the Winter Park Borders), I'm considering making her wear a t-shirt when we're in public that reads: "Not a brat, just on antibiotics."

The same thing happened when my son was a toddler (the first time he ever bit me, he was on antibiotics), and my mother said that my siblings and I always reacted to antibiotics with bad behavior.

So why don't doctors mention this little side effect or why don't the bottles come with warning labels (caution: your child may make you want to stick your head in the oven ... or anywhere quiet)?

I caught up with Dr. Jim Sears, co-host of the Emmy-nominated show The Doctors, to get his input as to if I'm making a crazy connection or if antibiotics really do cause behavior changes in children.

While he said the behavior could be due to the underlying illness, there are also a couple of explanations as to why the antibiotics could be the culprit.  

The first is artificial sweeteners. "Many kids' medications are sweetened with aspartame," he explained. "Many parents report to me that this seems to make their child ‘act up.'"

I never allow my children to have any form of artificial sweetener, and I honestly never knew they were used in antibiotics. Very interesting.

The second potential reason he said antibiotics may be aggravating to a child is because of digestive changes they can cause.

"Aside from killing the bad bacteria, antibiotics also kill all the GOOD bacteria that helps aid digestion in your intestines," he said. "This can leave you feeling bloated, gassy, or have diarrhea. To prevent this, many physicians recommend taking a probiotic like acidophilus. This helps replace the good bacteria and keeps your gut working properly."

Guess who's heading out to get some probiotics?

Thankfully, we're almost done with this dose, so with any luck, my lovely daughter will soon reemerge, and we'll all try to just forget the horror of the past week ... and hope it's not a glimpse into what the "terrible 2s" may hold.

Do you notice a behavior change in your children when they take antibiotics?


Read More